Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Shreveport, LA

July 31, 2018Angelina County, Nacogdoches County, San Augustine County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 31, 2018, 7:08 AM CDT for Angelina County, Nacogdoches County, San Augustine County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 7:08 AM CDT (12:08 UTC)
Expired
Jul 31, 2018, 10:00 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Nacogdoches County, TX, San Augustine County, TX

The radar

The Ft Polk radar (KPOE), 158 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:30 AM CDTFLASH FLOOD6 Se Huntington, TXHIGH WATER WAS REPORTED ACROSS HIGHWAY 69 SOUTH BETWEEN HUNTINGTON AND ZAVALLA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS54 KSHV 311208
FFWSHV
TXC005-347-405-311500-
/O.NEW.KSHV.FF.W.0038.180731T1208Z-180731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
708 AM CDT TUE JUL 31 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southeastern Nacogdoches County in eastern Texas...
  Angelina County in eastern Texas...
  Southwestern San Augustine County in eastern Texas...

* Until 1000 AM CDT.

* At 706 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. An additional one to three inches of rain are 
  possible over the next couple of hours. Flash flooding has already 
  been reported in portions of Lufkin.

* Some locations that will experience flooding include...
  Lufkin, Diboll, Hudson, Huntington, Burke, Zavalla, Shawnee,
  Clawson, Homer and Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3104 9449 3107 9459 3110 9465 3109 9467
      3110 9474 3115 9485 3123 9486 3126 9490
      3128 9488 3131 9490 3143 9479 3124 9409
      3111 9410 3103 9447

$$

09
1 follow-up statement
397 
WGUS74 KSHV 311412
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
912 AM CDT TUE JUL 31 2018

TXC005-347-405-311500-
/O.CON.KSHV.FF.W.0038.000000T0000Z-180731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nacogdoches TX-Angelina TX-San Augustine TX-
912 AM CDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHEASTERN NACOGDOCHES...ANGELINA AND SOUTHWESTERN SAN AUGUSTINE
COUNTIES...

At 912 AM CDT, Doppler radar and automated rain gauges indicated 
showers and a few thunderstorms continuing to produce heavy rain 
over the warned area. Widespread rainfall amounts of two to in 
excess of four inches has fallen so far this morning across Central 
and Southern Angelina County. Flash flooding is expected to continue 
over areas that have already flooded. 

Some locations that will experience flooding include...
Lufkin, Diboll, Hudson, Huntington, Burke, Zavalla, Shawnee, Clawson,
Homer and Dolan.

Additional rainfall amounts of a half inch to an inch are possible 
in the warned area through 10 AM before the rain begins to taper off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways and country roads, streets 
and underpasses, farmland, as well as other drainage areas and low 
lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3104 9449 3107 9459 3110 9465 3109 9467
      3110 9474 3115 9485 3123 9486 3126 9490
      3128 9488 3131 9490 3143 9479 3124 9409
      3111 9410 3103 9447

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:56 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 31, 5:56 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
556 AM CDT Tue Jul 31 2018

.AVIATION...

Convection continues to grow in coverage and intensity early this
morning affecting the airspace mainly along and south of the I-20
Corridor of Northeast Texas and Northern Louisiana. Starting to
see some showers and isolated thunderstorms developing north of
the I-20 Corridor airspace as well across Northeast Texas and
Southwest Arkansas. Until we can get a cold front through the
region later today from the north and west, scattered to numerous
showers and thunderstorms will continue to be possible across all
terminal locations. Looks like the back edge of the convection
will be moving through the TYR/GGG/TXK terminals by mid to late
morning and through the LFK/SHV/ELD by later this afternoon.

Have prevailed VCTS at all terminals this morning with TEMPO
groups covering reductions in VSBY and much lower MVFR ceilings
until the front moves through and the convection ends as mentioned
above.

Look for variable winds with the convection today with post-
frontal NW-NE winds near 10kts before decoupling overnight.

13

&&

.PREV DISCUSSION... /issued 337 AM CDT Tue Jul 31 2018/

SHORT TERM.../Today through Wednesday/

Regional mosaic radar trends early this morning have shown an
uptick in convection along a residual outflow boundary across our
extreme southern zones. This boundary has remained stationary
through much of the overnight hours and was the remnant boundary
from the weakened MCS that traversed across our region on Monday.
The second area of concern was struggling showers and isolated
thunderstorms noted along the Middle Red River Valley of Northeast
Texas, Southeast Oklahoma and Southwest Arkansas. This activity
was associated with a deepening positively tilted upper level
trough axis across the Southern Plains extending into the Mid Miss
Vally which is forecast to move very little through the day. The
outflow boundary to our south did a number on low level moisture
and favorable low level flow to feed the trough as northwesterly
flow is forecast everywhere north of the outflow boundary to our
south today. Combine that with drier air expected to get entrained
into the trough from the west through the day should result in not
much more than scattered convection in association with the
trough, much less than what the models have been forecasting the
last couple days. Cold front in association with the upper level
trough is difficult to locate but taking a look at Equivalent
Potential Temperature Surfaces, the front appears to be located
across extreme northern Texas into Southeast Oklahoma as of 07z.
This boundary should be near or to the southeast of the I-30
Corridor by 18z today and near a LFK/SHV/ELD line by 00z tngt
before stalling in that general vicinity overnight. Despite all
the above reasoning, short term progs are in pretty descent
agreement with scattered to numerous showers and thunderstorms
today along and ahead of both boundaries and therefore, did not
stay too far from previous forecast concerning pops with the best
coverage expected to be across our southern and eastern most
zones.

Cooler, drier air will continue to funnel into all but our
southeast third overnight and thus, ended pops across our
northwest zones this evening with the possibility of at least
scattered convection continuing through the evening hours tonight
across our southeast third ahead of the sfc cold front. The front
should mix south and east through the remainder of our region
during the day Wednesday without much in the way of additional
precipitation chances.

13

LONG TERM.../Wednesday Night through Monday Night/

An upper trough axis will still be located from the Western Great
Lakes south-southwest along the Mississippi River into Northeast
Louisiana and to the Gulf Coast. Despite the proximity of this
trough, subsidence from a surface high pressure over Oklahoma and
dry air advection from the northerly surface winds will keep the
chances for rain very low until Friday.

A weak mid-level shortwave trough will remain over Arkansas between
two upper ridges and cut off from the Westerlies until Sunday. As a
surface lee trough develops over the Highs Plains and a broad
surface high develops over the Eastern CONUS, southerly low-level
flow will return bringing Gulf moisture back into the region. This
will also re-introduce the chance for isolated to widely scattered
diurnal convection each day from Friday through Monday, mainly east
of a line from Tyler TX to De Queen AR. Chances for rain will
gradually decrease and become more confined to Deep East Texas and
Central Louisiana as the cut off shortwave trough moves east and a
retrograding upper ridge moves overhead.

Temperatures will generally be around climatological norms through
Saturday. However, as rain chances become more limited, temperatures
will gradually warm. Daytime temperatures should be in the the mid
90s for most locations by the end of the weekend.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  70  92  70 /  60  10   0   0
MLU  84  69  90  68 /  70  30  10  10
DEQ  86  63  90  64 /  10   0   0   0
TXK  85  66  89  68 /  30   0   0   0
ELD  86  65  90  64 /  50  10   0   0
TYR  90  69  92  71 /  40   0   0   0
GGG  89  69  91  69 /  50   0   0   0
LFK  88  69  93  70 /  70  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

CN/13/13
Hazardous weather outlook, Jul 31, 5:32 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
532 AM CDT Tue Jul 31 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
532 AM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are likely across much of the Four State
Region today and into this evening, especially southeast of the
Interstate 30 corridor. Locally heavy rainfall, gusty winds, and
frequent cloud to ground lightning are likely with any storms that
develop. A couple of storms could also become severe, mainly
across portions of Louisiana and East Texas south of Interstate
20. Damaging winds will be the primary threat. The storms should
gradually move southeast and out of the area by midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to widely scattered thunderstorms will be possible during
peak daytime heating each day beginning on Friday and continuing
into Monday. Gusty winds, heavy downpours, and dangerous cloud to
ground lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed across portions of
Louisiana and East Texas today and into this evening.

09

In the hours before

Special weather statement, Jul 31, 2:09 AM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Shreveport LA
209 AM CDT TUE JUL 31 2018

LAZ017>020-310815-
Winn LA-Natchitoches LA-Grant LA-Sabine LA-
209 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...CENTRAL
NATCHITOCHES...NORTHEASTERN SABINE AND SOUTHWESTERN WINN PARISHES
UNTIL 315 AM CDT...

At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Natchitoches, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Natchitoches, Montgomery, Allen, Provencal, Natchez, Clarence,
Robeline, Atlanta, Powhatan, Cloutierville, Melrose, Grand Ecore,
Bellwood, Chopin, St. Maurice, Flora, Bermuda, Aloha, Marthaville and
Hagewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3168 9345 3189 9341 3182 9261 3142 9285
TIME...MOT...LOC 0709Z 284DEG 17KT 3168 9312

09
Special weather statement, Jul 31, 2:15 AM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
215 AM CDT TUE JUL 31 2018

TXZ152-153-165>167-310815-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
215 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NACOGDOCHES...SOUTH
CENTRAL SHELBY...WESTERN ANGELINA...NORTHERN SAN AUGUSTINE AND
NORTHWESTERN SABINE COUNTIES UNTIL 315 AM CDT...

At 214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bland Lake to 8 miles southeast of Martinsville
to near Lufkin to 7 miles west of Apple Springs. Movement was
southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lufkin, Diboll, Milam, Hudson, Huntington, San Augustine, Melrose,
Woden, Pollok, Rosevine, Macune, Etoile, Bland Lake, Burke, Chireno,
Denning, Sexton, Calgary, Clawson and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3115 9485 3123 9486 3126 9490 3128 9488
      3130 9490 3132 9490 3134 9496 3138 9495
      3142 9500 3146 9496 3149 9487 3163 9438
      3168 9404 3149 9372 3148 9375 3147 9375
      3145 9371 3141 9401 3128 9445 3112 9479
TIME...MOT...LOC 0714Z 295DEG 13KT 3156 9414 3154 9431 3140 9475 3125
9508

09
Special weather statement, Jul 31, 3:07 AM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
307 AM CDT TUE JUL 31 2018

TXZ152-165>167-310900-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-
307 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
ANGELINA...SAN AUGUSTINE AND SOUTHWESTERN SABINE COUNTIES UNTIL 400
AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Huntington, or 16 miles north of Rockland, moving east
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lufkin, Diboll, Huntington, Pineland, Macune, Etoile, Burke, Zavalla,
Chireno, Broaddus, Denning, Fairmount, Shawnee, Bronson, McElroy,
Homer, Dolan and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3110 9465 3109 9467 3110 9474 3115 9485
      3123 9487 3155 9422 3117 9368 3116 9391
      3114 9404 3111 9406 3103 9447
TIME...MOT...LOC 0807Z 277DEG 32KT 3123 9443

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:15 AM CDTSpecial Weather StatementSHVAngelina, San Augustine60 min
Jul 31, 3:07 AM CDTSpecial Weather StatementSHVAngelina, San Augustine53 min
Jul 31, 3:16 AM CDTAreal Flood AdvisorySHVAngelina, Nacogdoches, Sabine, San Augustine3 hr
Jul 31, 10:03 AM CDTAreal Flood WarningSHVAngelina3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.